Format

Send to

Choose Destination
J Toxicol Clin Toxicol. 1989;27(4-5):281-6.

Drug induced esophageal injury.

Author information

1
Pittsburgh Poison Center, Children's Hospital of Pittsburgh, PA 15213.

Abstract

A 3-year-old child weighing 16 kg was given 1/2 of a Centrum Multivitamin tablet. He began choking and gagging and was taken to an emergency department. He was alert and speaking without difficulty but was drooling, gagging, coughing, and unable to swallow. He was transferred to a children's hospital where he continued to drool but had bilaterally clear and equal breath sounds and no stridor, cough, or wheeze. A lateral neck x-ray was negative. The following morning, esophagoscopy revealed tablet material identified as a granular paste at the level of the cricopharyngeus. A large amount of the paste was encountered at the crossing of the aorta where the mucosa was extremely erythematous and edematous. Smaller amounts of the paste were observed until a larger amount was found at the lower esophageal junction. The material was removed with NSS irrigation, suction, and optical peanut forceps. A significant circumferential burn was present. Repeat esophagoscopy 7 days postingestion showed mucosal edema and some scarring. Nine (9) days postingestion the child's diet was normal and he was discharged.

PMID:
2600990
DOI:
10.3109/15563658908994424
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center